Alert archive / North Dakota / Special Weather Statements in 2021

Special Weather Statement, NWS Bismarck, ND

July 22, 2021Billings County, Golden Valley County, McKenzie County, North Dakota

NWS Bismarck, ND issued this special weather statement at Jul 22, 2021, 2:15 PM MDT for Billings County, Golden Valley County, McKenzie County, North Dakota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2021, 2:15 PM MDT (20:15 UTC)
Expired
Jul 22, 2021, 2:45 PM MDT
In force
30 min
Issued by
NWS Bismarck, ND

Counties Billings County, ND, Golden Valley County, ND, McKenzie County, ND

The radar

The Bismarck radar (KBIS), 226 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.3 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2021-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2021-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
104 J/kg
Mixed-layer CIN
-415 J/kg
Mixed-layer LCL
1354 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

356 
WWUS83 KBIS 222015
SPSBIS

Special Weather Statement
National Weather Service Bismarck ND
315 PM CDT Thu Jul 22 2021
 
NDZ017-031-032-222045-
McKenzie ND-Golden Valley ND-Billings ND-
315 PM CDT Thu Jul 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR GOLDEN VALLEY...WESTERN BILLINGS
AND CENTRAL MCKENZIE COUNTIES UNTIL 345 PM CDT/245 PM MDT/...

At 315 PM CDT/215 PM MDT/, strong thunderstorms were located along a
line extending from Arnegard to 7 miles southeast of Trotters to 5
miles east of Carlyle. Movement was northeast at 30 mph.

Half inch hail and wind gusts to 50 mph will be possible with these
storms.

Locations impacted include...
Watford City, Alexander, Arnegard, Medora, Golva, Sentinel Butte,
Theodore Roosevelt National Park North Unit, Rawson and Alpha.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4724 10392 4762 10383 4793 10356 4802 10297
      4738 10326 4663 10346 4663 10380 4654 10380
      4654 10404 4658 10405
TIME...MOT...LOC 2015Z 242DEG 24KT 4781 10346 4725 10380 4663 10396 

$$

ANGLIN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Jul 22, 1:54 PM MDT, 21 minutes earlier.

Area forecast discussion, Jul 22, 1:54 PM MDT, 21 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
254 PM CDT Thu Jul 22 2021

.SHORT TERM...(This evening through Friday)
Issued at 254 PM CDT Thu Jul 22 2021

Forecast concerns in the short term include hot and hazy weather,
chances for strong to severe thunderstorms in western North
Dakota late this afternoon through tonight, and a chance for
severe thunderstorms in south central North Dakota and the James
River Valley on Friday.

Early this afternoon, upper ridging was centered over the Northern
Plains, with upstream troughing digging off the coast of the Pacific
Northwest. At the surface, a weak surface low moving through the
forecast area has led to light and variable winds through the day so
far, with widespread sunny but hazy skies. High temperatures today
will be in the 90s to lower 100s, with dew points varying from the
mid 50s in the southwest to the upper 60s in the east.

A few scattered showers and thunderstorms have been ongoing much of
the day across portions of eastern Montana, ahead of a developing
surface low centered in the south central part of the state, with
the associated cold front extending from northeast MT through the
south central. These initial storms are expected to propagate east,
with a chance of thunderstorms across western North Dakota late this
afternoon through the evening. We're thinking these storms have a
low chance of becoming severe, with only marginal instability and
neutral midlevel height rises, although deep layer shear is around
30-40 knots. As the previous shift messaged, the main threat still
seems to be damaging wind gusts, with guidance continuing to
advertise DCAPE around 750-1250 J/kg, high cloud bases, and very
large surface dewpoint depressions.

The second round of convection is expected to develop across central
and eastern Montana this evening as a modest shortwave and mid level
height falls move overhead of the frontal boundary and surface
trough. By the time these storms get to western North Dakota it
should be late this evening into overnight, so given the time of day
the severe threat is relatively low. Guidance does show up to 1000
J/kg of MUCAPE available, as well as 30-40 knots of bulk shear and
steep mid level lapse rates over northwest North Dakota through the
night, so this would be the main area at risk of a severe storm, but
unsure of how likely that is.

The chance for severe weather is greater on Friday, focused in south
central North Dakota and the James River Valley where SPC already
has a Slight Risk. The cold front and surface trough that are the
source of convection in Montana today will drift east overnight and
stall out across central North Dakota during the afternoon on
Friday. The environment will be supportive of strong to severe
thunderstorms, with 40-50 knots of deep layer shear, 1500-2500 J/kg
of MLCAPE, and midlevel height falls with steep lapse rates. The
frontal boundary orientation is roughly northeast-southwest, and
with west-southwest shear, a somewhat upscale/cluster storm mode is
favored, although initial discrete cells are possible. Some caveats
to convection and overall severe potential include the strength of
low level convergence with a rather weak boundary, and what morning
convection will do to the environment. Large hail and damaging gusts
will be the primary hazards, but heavy rain could also be a concern,
especially if there is upscale growth and training thunderstorms.

.LONG TERM...(Friday night through Thursday)
Issued at 254 PM CDT Thu Jul 22 2021

The extended forecast is highlighted by continued hot temperatures
and low chances for precipitation.

Chances for a few showers and thunderstorms linger Friday night into
early Saturday morning in the wake of the exiting cold front and
surface trough, before broad high pressure begins building into the
region from the northwest. Highs will be slightly cooler than the
past few days from the post-frontal air mass and northwest flow
aloft, with highs on Saturday and Sunday in the low to mid 80s
north, to low to mid 90s south. Currently expecting these days to be
dry.

There could be some fire weather concerns on Saturday in the post-
frontal regime, with drier northwest winds becoming breezy,
especially in the east. The lowest relative humidity values are at
least offset from the higher winds (humidity in the low teens in the
far southwest where winds will be around 10 to 15 mph), while the
parts of the central that have sustained winds around 20 mph also
have relative humidity in the 20 to 30 percent range. However,
still much drier conditions than we've had lately, so will
continue to monitor for potential critical fire weather
conditions.

For the work week, expecting temperatures to warm up again as
ridging builds and extends across the western and central CONUS, and
an upper heat dome expands across the southwest and south central
part of the country. Highs will be back to being overall in the 90s,
with triple digits possible in the south. Low chances for
thunderstorms return during this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1240 PM CDT Thu Jul 22 2021

VFR conditions expected through the TAF period. Chances for
thunderstorms move into western North Dakota this afternoon,
persisting there and spreading into central North Dakota through
tonight, and the James River Valley Friday morning. If a storm
moves over a terminal, MVFR to IFR visibility under heavy rain,
strong erratic wind gusts, and small hail may be possible,
particularly in western North Dakota.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MJ
LONG TERM...MJ
AVIATION...MJ
Hazardous weather outlook, Jul 22, 1:46 PM MDT, 29 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
246 PM CDT Thu Jul 22 2021

NDZ001>003-009>011-017-018-031>033-040-041-043-044-232000-
Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn-
Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams-
246 PM CDT Thu Jul 22 2021 /146 PM MDT Thu Jul 22 2021/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

There is a chance of thunderstorms late this afternoon through
tonight. A few storms may be strong to severe, with damaging winds
up to 60 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Severe thunderstorms are possible Friday afternoon and evening,
with hail up to golf ball size and damaging winds up to 70 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

NDZ004-005-012-013-019>023-025-034>037-042-045>048-050-051-232000-
Bottineau-Rolette-McHenry-Pierce-Mercer-Oliver-McLean-Sheridan-
Wells-Foster-Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-
Logan-La Moure-McIntosh-Dickey-
246 PM CDT Thu Jul 22 2021 /146 PM MDT Thu Jul 22 2021/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...This Afternoon and Tonight

There is a chance of thunderstorms late tonight. Severe weather
is unlikely.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Severe thunderstorms are possible Friday afternoon and evening,
with hail up to golf ball size and damaging winds up to 70 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Friday afternoon and evening.

MJ

In the hours before

Special weather statement, Jul 22, 2:15 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Bismarck ND
315 PM CDT Thu Jul 22 2021

NDZ017-031-032-222045-
McKenzie ND-Golden Valley ND-Billings ND-
315 PM CDT Thu Jul 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR GOLDEN VALLEY...WESTERN BILLINGS
AND CENTRAL MCKENZIE COUNTIES UNTIL 345 PM CDT/245 PM MDT/...

At 315 PM CDT/215 PM MDT/, strong thunderstorms were located along a
line extending from Arnegard to 7 miles southeast of Trotters to 5
miles east of Carlyle. Movement was northeast at 30 mph.

Half inch hail and wind gusts to 50 mph will be possible with these
storms.

Locations impacted include...
Watford City, Alexander, Arnegard, Medora, Golva, Sentinel Butte,
Theodore Roosevelt National Park North Unit, Rawson and Alpha.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4724 10392 4762 10383 4793 10356 4802 10297
      4738 10326 4663 10346 4663 10380 4654 10380
      4654 10404 4658 10405
TIME...MOT...LOC 2015Z 242DEG 24KT 4781 10346 4725 10380 4663 10396

ANGLIN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 2:43 PM MDTSpecial Weather StatementBISMcKenzie32 min
Jul 22, 3:02 PM MDTSpecial Weather StatementBISBillings, Bowman, Golden Valley, Slope28 min
Jul 22, 3:15 PM MDTSpecial Weather StatementBISDunn45 min
Jul 22, 3:23 PM MDTSevere Thunderstorm WarningBISMcKenzie, Mountrail, Williams42 min
Jul 22, 3:46 PM MDTSpecial Weather StatementBISBowman, Slope, Stark44 min
Jul 22, 3:58 PM MDTSpecial Weather StatementBISDunn, Mountrail32 min
Jul 22, 4:12 PM MDTSevere Thunderstorm WarningBISAdams, Bowman, Hettinger, Slope63 min
Jul 22, 4:25 PM MDTSpecial Weather StatementBISDunn, Mercer, Stark50 min
Jul 22, 5:10 PM MDTSevere Thunderstorm WarningBISAdams, Grant, Hettinger, Sioux65 min

Nearby

Special Weather Statements in North Dakota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.